Certain Cholesterol-Lowering Statins May Increase Risk of MG, WHO-based Study Suggests
The use of blood cholesterol-lowering medications called statins is linked to a small risk of myasthenia gravis (MG), according to a large World Health Organization database study.
The study, “Statin‐induced myasthenia: a disproportionality analysis of the WHO’s VigiBase pharmacovigilance database,” was published in the journal Muscle&Nerve.
Statins are widely prescribed blood cholesterol-lowering medications to reduce the risk of cardiovascular mortality.
Some reports have suggested that their use may be linked to an increased risk for autoimmune diseases, including MG. However, MG is not listed as potential adverse treatment reaction in the medications’ bulletin in Europe.
To assess how frequently MG has been reported among statin users, a team of researchers analyzed the World Health Organization (WHO)’s global database, called VigiBase.
VigiBase, established in 1968, is the largest pharmacovigilance database of its type and includes safety reports from more than 16 million individual cases of suspected adverse reactions to a therapy.
The researchers analyzed the reports, dated until June 18, 2018, of adult patients (18 or older) included in VigiBase. From an initial pool of around 11 million reports, they identified 184,284 reports from people that had been treated with statins. Their analysis included the following statins: simvastatin, atorvastatin, rosuvastatin, pravastatin, lovastatin, and fluvastatin.
MG was an adverse effect identified in 3,967 of the cases, out of which 169 (4.2% of all MG cases) were suspected to have been induced by statin use. Half of these cases were found on the American continent, followed by 43% in Europe. Less frequent cases occurred in Asia (5%) and Oceania (2%). Statin use was also linked to ocular MG (when the muscles that control the movement of eyes and eyelids are affected) and associated with a worsening effect on pre-existing MG.
Among the 169 MG cases, men were more frequently affected (65%), and adults from 45–64 years old (57% of the cases) and 65–74 years old (26% of the cases).
The two statins most frequently associated with myasthenia gravis were simvastatin and atorvastatin.
The majority of the patients recovered completely (63 cases) or are undergoing recovery (27 cases), or recovered with MG disease worsening (five cases). Nineteen of the cases didn’t recover.
Overall, the WHO’s VigiBase revealed “a possible drug safety signal linking MG and statins. This potential signal is weak, and is offset by the cardiovascular benefits offered by statins,” the researchers wrote.
“Although this association between statins and MG is weak, statin withdrawal must be considered in statin-exposed patients presenting with an induction or exacerbation of MG,” they said. “Clinicians should be aware of this potential [adverse drug reaction], since it may require consideration of statin withdrawal or treatment of MG.”